Nimrah Bader, MD1, George Tardibono, MD2
1University of Oklahoma Health Sciences Center, Oklahoma City, OK; 2University of Oklahoma Health Sciences Center, Oklahoma city, OK
Introduction: Drug Induced Liver Injury (DILI) is a common cause for hepatoxicity seen in the emergency room. In this setting inquiring about herbal and over the counter medications becomes important. Kratom is a plant derived psychoactive extract from the Mitragyna speciosa plant indigenous to Southeast Asia. It is used by chronic pain patients to avoid the withdrawal effects from narcotics. Although banned by the FDA, it is widely available for purchase on the internet. Several case reports have described its association with DILI. In cases where liver biopsies were obtained, kratom-toxicity was histologically characterized by acute cholestatic liver injury and canalicular cholestasis. Here we present a patient with features typical for DILI secondary to kratom-toxicity but was found to have an additional diagnosis.
Case Description/Methods: A previously healthy 45-year-old woman consulted her primary care physician for jaundice. She was then referred to our hospital with elevated liver enzymes, nausea, pruritis and jaundice in the past 5 days. She reported she had been taking Kratom -an herbal medication- for back pain for the past 1 month. She had no prior history of liver disease. She was jaundiced, no stigmata of liver disease, and she had a benign abdominal exam. Based on this, a clinical diagnosis of acute liver injury secondary to drug injury was made. Pertinent labs results at the time of admission are summarized in Figure 1. Acetaminophen level and serologies for autoimmune hepatitis, viral hepatitis were non contributive. She was started on N-Acetyl Cysteine with subsequent improvement in her bilirubin, ALT and AST levels; ALP levels showed mild improvement. The patient’s symptoms improved but minimal improvement in ALP was noted. A liver ultrasound was done which revealed mild dilation of the intrahepatic duct; the common bile duct was dilated at 1.1cm, with hepatic steatosis. Further workup with MRCP revealed an ill-defined hypo enhancing soft tissue mass in the region of the pancreatic head. The patient’s final diagnosis was pancreatic adenocarcinoma confirmed on pancreatic biopsy
Discussion: This case demonstrates the value of imaging in cases of DILI. In this patient her timeline fit well with DILI; she was completely healthy before this acute illness and did not have symptoms suggestive of an underlying malignancy. It is likely that this patient may have delayed seeking care if not for the acute manifestations of her symptoms. She is currently undergoing chemotherapy.
Citation: Nimrah Bader, MD; George Tardibono, MD. P2567 - THE ALTERNATIVE OUTCOME OF DRUG INDUCED LIVER INJURY. Program No. P2567. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.